Indiana, 2020

Flooding in Indiana, February 11 to 25, 2020

February 11 to 25, 2020 · NWS PAH · 8 events in 6 counties and zones

Minor flooding occurred on the Wabash, White, and Ohio Rivers. Low-lying woods and fields in the floodplains were inundated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding occurred on the Wabash, White, and Ohio Rivers. Low-lying woods and fields in the floodplains were inundated. Several low-lying county roads were closed along the White River in Gibson and Pike Counties. Near the Wabash River, all oil field production ceased with the exception of pumping units on substructures. On the Ohio River, some county roads in the bottomlands were flooded and closed. Ohio River floodwaters backed into Pigeon Creek near Evansville. Near Newburgh on the Ohio River, Highway 662 near the old Lock and Dam 47 began to flood. A wet February contributed to another period of river flooding. Monthly rainfall was between 100 and 125 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 3:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 11, 3:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
337 AM CST Tue Feb 11 2020

.SHORT TERM...(Today through Thursday night)
Issued at 337 AM CST Tue Feb 11 2020

Short term model guidance shows lingering light rain, mixed with a
little snow in our northern counties, should be fizzling out by
around 12z. High pressure will briefly build into the middle
Mississippi and lower Ohio valleys this afternoon into early
tonight, giving us a brief respite to the wet weather.

Models show a low pressure system moving up over Arkansas by 18z
Wednesday, then over eastern portions of the PAH forecast area by
Wednesday evening. Rain will spread north into west Kentucky,
southeast Missouri and far southern Illinois late tonight, with
widespread rain across our entire region through the day
Wednesday. Areas mainly along and north of Interstate 64 may see
precipitation begin as a wintry mix, but this should be short
lived. Rain will continue into Wednesday evening, beginning to
taper off west of the Mississippi River by midnight, and across
the rest of the PAH forecast area between 06z and 12z Thursday.

Rainfall totals will be highest across our southeast counties,
with one and a half to two inches expected along and southeast of
an Owensboro Kentucky to Mayfield line, and an inch to an inch
and a half across the rest of our region. Ground conditions are
saturated across our entire area, and flooding is a concern due to
most of this rain quickly becoming runoff. Consensus was to wait
until the day shift to issue any flood products because with
ongoing rain this morning, issuing now may cause some confusion.
Will be issuing an SPS conveying rainfall amounts and flooding
concerns.

High pressure will build southeastward from the Northern Plains
around midday Thursday to the middle Mississippi by 12z Friday.
This will give our area a welcome break from the wet weather. This
will also result in much colder weather. Lows Thursday night will
be well below seasonal normals, with readings around 10 degrees in
southern Illinois to the middle to upper teens across the rest of
our area.

.LONG TERM...(Friday through Monday)
Issued at 337 AM CST Tue Feb 11 2020

The main concern in the long term is the next chance for rain early
next week. Forecast confidence is average to below average with some
model differences still to work through.

But we'll start the extended with Friday morning, which promises to
be the coldest of the week. Temperature are forecast to start the
day in the upper single digits to middle teens, with wind chills in
the single digits across most of the area. However, ample sunshine
is expected to warm temperatures into the upper 20s and lower 30s
for afternoon highs on Valentine's Day. Given the cloudy pattern of
late, there is some concern that skies may not clear as fast as
currently forecast. And while both the NAM and GFS forecast thermal
profiles indicate the potential for lingering low clouds in eastern
portions of the area to start the day, even the often grinchier NAM
offers sunshine area wide by late morning and afternoon.

A warming trend should occur over the weekend as southerly winds
develop on the back side of the departing surface high. The upper
level flow pattern also flattens, essentially cutting off the supply
of cold Arctic air rather quickly. As a result, we see lows warming
from the lower to middle 20s Friday night into the 30s Saturday
night, and even 40s by Sunday and Monday nights. Meanwhile, highs
warm into the 40s on Saturday, then 50s both Sunday and Monday, with
lower 60s even possible across southern portions of the area on
Monday.

The next issue is rain potential late in the weekend and early next
week. Earlier models had been more aggressive with bringing return
moisture back into the region by Saturday night and Sunday with the
approach of a low pressure system. However, the latest operational
models are all weaker with this initial wave and indicate little if
any surface reflection. Thus, all suggest lower rain chances late in
the weekend. The initialized NBM isn't quite on board with the drier
forecast, and admittedly an inspection of the GEFS ensemble members
gives some cause for concern. So for now, we lowered but did not
totally eliminate rain chances Saturday night into Sunday night.

Models are in decent agreement on the development of a surface low
over the western High Plains Sunday night in response to approaching
upper level energy in an increasingly southwest flow pattern. This
will eventually result in our next chance for rain to start off the
new work week. This has the potential to be another heavy rain
producer for the lower Ohio and/or Tennessee Valley regions, but
there's just not enough confidence that far out to say with any
confidence at this time. Limited rain chances to 30/40 percent for
now given the lower confidence.

&&

.AVIATION...
Issued at 337 AM CST Tue Feb 11 2020

IFR to MVFR cigs and MVFR vsbys with will gradually improve to
VFR at KCGI/KPAH/KMVN this morning, and at KEVV/KOWB by midday as
light rain tapers off by 12z-14z. Winds will be out of the north
at 5 to 12 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RJP
AVIATION...RST
Hazardous weather outlook, Feb 11, 4:33 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
433 AM CST Tue Feb 11 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
433 AM CST Tue Feb 11 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

Points along the Green, Ohio, and Mississippi Rivers are
rising and are currently flooding or projected to flood later
this week. See the River Flood Warnings and Statements for more
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread rain, heavy at times, is expected across the region
Wednesday into Wednesday evening. Rainfall totals will be
generally in the one to two inch range, with the highest amounts
across west Kentucky. This rainfall may cause localized flooding
problems, and will further aggravate flooding on area rivers.

A brief blast of Arctic air will result single digit wind chills
across most of the area late Thursday night and Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 11, 4:27 AM CST, 33 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
427 AM CST Tue Feb 11 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
427 AM CST Tue Feb 11 2020

...Widespread rain can be expected Wednesday into Wednesday
evening...

Rain will spread north across our region late tonight into
Wednesday. The rain will be heavy at times, with rainfall totals
generally in the one to two inch range by late Wednesday evening.
The highest amounts will be across west Kentucky, especially along
and southeast of a line from Owensboro Kentucky to Mayfield.

Saturated ground conditions, combined with this rainfall, will
likely lead to flooding of low lying and poor drainage areas. Some
of this rainfall will occur after sunset, when it will be harder
to see flooded roadways.

Continue to watch for updated forecasts on this developing weather
event.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Warrick

When
February 11, 5:00 AM CST to February 23, 8:00 AM CST
Where
Warrick County, Newburgh to 0.65 mi WSW of Dayville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.950, -87.420

Flood, Pike

When
February 11, 4:00 PM EST to February 20, 9:00 AM EST
Where
Pike County, Petersburg to 0.85 mi NNE of Alford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Flood, Gibson

When
February 12, 9:00 AM CST to February 21, 1:00 PM CST
Where
Gibson County, Hazleton to 4.62 mi NNE of Hazleton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Flood, Posey

When
February 13, 6:00 AM CST to February 25, 6:00 PM CST
Where
Posey County, 3.33 mi SW of West Franklin to 1.97 mi SE of Mt Vernon Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.871, -87.769

Flood, Gibson

When
February 13, 7:00 AM CST to February 20, 9:00 AM CST
Where
Gibson County, East Mt Carmel to 1 mi W of East Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Flood, Posey

When
February 13, 4:30 PM CST to February 21, 3:30 AM CST
Where
Posey County, New Harmony to 3.76 mi WNW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Flood, Spencer

When
February 15, 5:00 AM CST to February 21, 3:30 AM CST
Where
Spencer County, Rockport to 2.58 mi S of Rockport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -87.050

Flood, Vanderburgh

When
February 15, 10:00 PM CST to February 21, 6:00 AM CST
Where
Vanderburgh County, 6.45 mi SSE of Evansville to 1.46 mi SW of Evansville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.902, -87.485

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872395, 872392, 872391, 872396, 872390, 872393, 872397, 872394.